Decongestant phenylephrine doesn’t work, FDA advisors say
Cold and flu medicine including Nyquil sits on a store shelf on September 12, 2023 in Miami, Florida.
Joe Raedle | Getty Images
The main ingredient used in many popular over-the-counter cold and allergy medications doesn’t actually work to get rid of nasal congestion, an advisory panel to the Food and Drug Administration declared Tuesday.
In a unanimous vote, 16 advisors said oral forms of phenylephrine – a nasal decongestant found in versions of drugs like Nyquil, Benadryl, Sudafed and Mucinex – aren’t effective at relieving a stuffy nose.
The FDA typically follows the advice of its advisory committees but it is not required to do so. The agency could potentially move to begin a process that removes phenylephrine from the market, which would force manufacturers to pull widely used cough and cold medications from store shelves and reformulate those products.
That could affect Procter & Gamble, the manufacturer of all versions of Nyquil, and the Johnson & Johnson spinoff Kenvue, which manufactures Tylenol and Benadryl products.
The Consumer Healthcare Products Association, a trade organization representing manufacturers and distributors of OTC drugs, said Tuesday that it is “disappointed” by the advisory panel’s vote.
“We encourage FDA, before making any regulatory determination, to be mindful of the totality of the evidence supporting this long-standing OTC ingredient, as well as the significantly negative unintended consequences associated with any potential change” to phenylephrine’s regulatory status, Scott Melville, the organization’s CEO, said in a statement.
Pulling phenylephrine from the market could also affect retail pharmacy chains, which rake in revenue from selling over-the-counter cold and allergy pills.
Retail stores in the U.S. sold 242 million bottles of drugs containing phenylephrine last year, up 30% from 2021, according to data compiled by FDA staff. Those generated $1.8 billion in sales last year, the data said.
Without oral phenylephrine, patients will likely be forced to seek out liquid and spray versions of the drug or entirely new medications, which were not included in the review by the FDA advisors.
The two-day advisory panel meeting was prompted by researchers at the University of Florida, who petitioned the FDA to remove phenylephrine products based on recent studies showing they failed to outperform placebo pills in patients with cold and allergy congestion.
The same researchers also challenged the drug’s effectiveness in 2007, but the FDA allowed the products to remain on the market pending additional research.
Yet FDA staff, in briefing documents posted ahead of the meeting this week, concluded that oral formulations of phenylephrine don’t work at standard or even higher doses. A very small amount of the drug actually reaches the nose to relieve congestion, the agency’s staff said.